Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS Tallahassee, FL

May 20, 2017Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 20, 2017, 4:43 PM CDT for Dale County, Alabama. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 4:43 PM CDT (21:43 UTC)
Expired
May 20, 2017, 5:15 PM CDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dale County, AL

The radar

The Ft Rucker radar (KEOX), 19 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:00 PM CDTTSTM WND DMG2 Sse Greater Salem Chu, ALTREES REPORTED DOWN ON COUNTY RD 108
May 20, 5:00 PM CDTTSTM WND DMG5 Ssw Ariton, ALTREES REPORTED DOWN ON COUNTY RD 11
May 20, 5:00 PM CDTNON-TSTM WND DMG5 Ssw Ariton, ALTREES REPORTED DOWN ON COUNTY RD 11

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WUUS52 KTAE 202143
SVRTAE
ALC045-202215-
/O.NEW.KTAE.SV.W.0165.170520T2143Z-170520T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
443 PM CDT SAT MAY 20 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Dale County in southeastern Alabama...

* Until 515 PM CDT

* At 443 PM CDT, a severe thunderstorm was located near Newton, or
  near Ozark, moving north at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Daleville, Fort Rucker, Ozark, Newton, Ariton, Hunt Field,
  Waterford, Dill, Hooper Stage Field, Knox Field, Mabson, Arguta,
  Ewell, Cairns Aaf, Dale County Lake, Marley Hill, Phillips
  Crossroads, Hwy 231 Pea River Bridge, Greater Salem Church and
  Skipperville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3127 8558 3127 8573 3149 8579 3162 8579
      3162 8546
TIME...MOT...LOC 2143Z 172DEG 24KT 3136 8564 

HAIL...0.75IN
WIND...60MPH
 
$$

09-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:53 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 20, 2:53 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
353 PM EDT Sat May 20 2017

.NEAR TERM [Through Tonight]...

Deep layer moisture continues to increase ahead of an approaching
upper level trough and associated cold front. Scattered convection
currently lifting northward mainly over SE AL and our Georgia zones
will diminish later this evening. However, new convective
development, possibly an MCS will approach and move into our western
zones overnight. PoPs will be tapered from likely (70%) far west to
chance (30-40%) for most of the eastern Big Bend. Lows will be in
the lower 70s.

.SHORT TERM [Sunday Through Monday Night]...

Deep layer ridging will gradually break down through the period as
a shortwave moving through the Great Lakes region amplifies and
spreads into the Mississippi Valley. At the surface, a frontal
boundary will just be entering the Southeast on Sunday and will
only gradually move towards the Tri-State region as steering flow
remains mostly zonal as the upper trough slowly amplifies.

On the mesoscale, the aforementioned MCS (whose evolution is still
a bit uncertain) should be moving through southeast Alabama and
the Florida panhandle early Sunday morning. This complex should
generally trend towards moving into the Gulf through the morning.
This should tend to limit convection west of a line from
Tallahassee through Albany during the afternoon, with
outflow/seabreeze driven convection expected to the east. While
the front won't be in our area by Sunday night, more convection
moving off of the front could enter the region overnight. On
Monday, with the front reaching our westernmost Alabama and
Florida counties, convection will likely be driven by the front as
well as the seabreeze further to the east. Overnight on Monday, a
southern stream shortwave will enhance convection along the front
along and west of a line from Albany through Panama city.

Due to the potential for a couple MCS' as well as the multiple
forcing mechanism, this solution is highly fluid and uncertain.
However, regardless of exactly how it plays out, it appears as
though most of the region should pick up a fair amount of QPF.
Through Monday night, average rainfall amounts could range from an
inch in the southeast Big Bend to 3-4" across the far western
Panhandle and southeast Alabama. Widespread severe weather is not
expected though an isolated strong to severe storm with the main
threat being damaging winds will be possible

.LONG TERM [Tuesday Through Saturday]...

With the cold front still lingering across the region on Tuesday,
it appears as though another southern stream wave will energize
the front once again late on Tuesday. It won't be until Wednesday
evening that the main northern stream trough will have moved far
enough southeast to force the cold front through the region. In
its wake dry conditions will prevail through the period with
possibly one night of lows in the upper 50s and an afternoon in
the lower 80s.

&&

.AVIATION [Through 18Z Sunday]...

Sct to numerous SHRA/TSRA will briefly drop VSBYs to MVFR levels
this afternoon into the evening, especially at DHN and ABY. Most
if not all convection will diminish later this evening but is
expected to return overnight as an MCS moves into our western
zones.

&&

.MARINE...

Borderline Cautionary level winds will continue through this
evening before light winds and low seas will prevail through
Monday night. As the front nears and then passes Tuesday through
Thursday, wind should increase to at least Cautionary levels and
possibly Advisory. Showers and thunderstorms should be expected
through Wednesday night.

&&

.FIRE WEATHER...

No fire weather concerns are anticipated through the next few days
with light winds and RH values remaining too high to meet critical
thresholds.

&&

.HYDROLOGY...

Widespread average rainfall amounts from now until Wednesday night
could range from 3" over the southeast Big Bend to 6" over the
western Panhandle. Isolated higher amounts a couple inches higher
will be possible as well. Latest ensemble guidance indicates that
these amounts could push our more sensitive rivers (Shoal,
Choctawhatchee, Ochlockonee, etc.) into Action stage. By Thursday
or Friday. These amounts still remain rather uncertain, so pay
attention to changes over the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  86  71  85  71 /  30  50  30  60  30
Panama City   74  79  73  80  74 /  60  80  50  50  40
Dothan        71  83  69  86  69 /  50  80  50  50  60
Albany        71  86  69  86  70 /  40  50  50  50  60
Valdosta      70  86  70  83  71 /  40  70  40  70  30
Cross City    70  89  71  88  72 /  40  50  20  40  20
Apalachicola  75  86  73  85  74 /  30  50  40  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-Coastal Gulf-South Walton.

GA...None.

AL...None.

GM...None.

&&

NEAR TERM...Barry
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Barry
MARINE...Harrigan
FIRE WEATHER...Lahr
HYDROLOGY...Harrigan

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.